Discomfort, Symptoms and Emergency Preparedness

Of course, when a child with diabetes goes to school, several steps must be taken to ensure his or her safety.

How to avoid emergencies

  • Blood glucose levels should be checked often, especially before meals and one hour after;
  • Make sure that the child eats his or her entire meal or snack at the scheduled time,
  • It is important to react quickly to the first signs of hypoglycemia.

The Emergency Kit

Each child must have his or her own emergency kit and parents are responsible for checking that it is complete.  It should contain:

  1. Blood glucose testing equipment :
  2. Fast-acting carbohydrates
  3. Carbohydrate snacks
  4. Parents’ names and contact information

Watch the video on How to Prevent Emergencies

Discomfort

Despite all the precautions taken, it is possible that a diabetic child may become ill at school. Here are the discomforts that may present with his or her symptoms.

Hypoglycemia: Hypoglycemia occurs when the blood sugar level is low, below 4 mmol/L.

The symptoms that should be cause for alarm are:

  • Tremors
  • Palpitations
  • Perspiration
  • Anxiety
  • Hunger
  • Nausea
  • Pins and needles

Other symptoms may also appear such as:

  • Concentration problems
  • Mood swings
  • Confusion
  • Weakness
  • Sleepiness
  • Blurred vision
  • Speech impairment
  • Headaches
  • Dizziness

Some other symptoms, specific to each child, may appear. Be sure to mention your child’s symptoms.

What to do then

  1. When the blood sugar level is low, it is imperative that the child is able to correct it immediately. The student must have access to a fast source of sugar (see table below) in order to correct it.

QUANTITY OF FAST-ACTING SUGAR TO BE ADMINISTERED

10 g 15 g
Glucose tablets (4 g each) 2 tablets (8 g) 4 tablets (16 g)
Regular juice or soft drink ½ cup (125 mL) ¾ cup (185 mL)
Skittles 10 candies 15 candies
Rockets (candy roll) 1 roll (7 g) 2 rolls (14 g)
Table sugar 2 tsp (10 mL) or 2 packets 1 tbsp (15 mL) or   3 packets

Hyperglycemia: It occurs when the blood sugar level is too high, either after a meal that is too rich in carbohydrates or after the wrong dosage of insulin. Other factors may be involved, such as taking certain medications, physical or psychological stress, or a decrease in physical activity.

Its symptoms are:

  • fatigue
  • heavy urination
  • intense thirst
  • exaggerated hunger
  • involuntary weight loss
  • irritability
  • dizziness

Other symptoms specific to each child may appear. Be sure to mention your child’s symptoms.

Emergencies

  1. Severe hypoglycemia: This is an emergency. If the child is unwilling or unable to cooperate, immediate action must be taken:
    • If a staff member is trained to administer Glucagon, he or she will be able to do so according to the care protocol.
    • Otherwise, call 911 immediately.

Attention! In case of severe hypoglycemia, the child should never be left alone.

  1. Severe hyperglycemia or diabetic ketoacidosis: It is characterized by rapid breathing, fruity breath and/or vomiting. You must call the parents immediately. It happens when:
  • Blood glucose is above 14 mmol/L and ketones are present:
    • in urine: “medium” to “strong” (value above 4 mmol/L)
    • in blood: value above 1.5 mmol/L
  • Blood glucose above 20 mmol/L with nausea, vomiting and/or abdominal pain

The symptoms are as follows (one or more of these):

  1. No liquids are tolerated due to vomiting or diarrhea;
  2. There is a change in the person’s state of consciousness, such as confusion, agitation, lack of response to stimulation, hallucinations or unusual behaviour;
  3. There are signs of dehydration: dry mouth, sunken eyes, less elastic skin, etc..;
  4. Body temperature has been above 38.5°C for more than 48 hours.